Alert archive / Minnesota / Flash Flood Warnings in 2017
Flash Flood Warning 7, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jul 21, 2017, 7:37 PM CDT for Carlton County, Saint Louis County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 7:37 PM CDT (00:37 UTC)
- Expired
- Jul 22, 2017, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carlton County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 4 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850
WGUS53 KDLH 220037
FFWDLH
MNC017-137-220630-
/O.NEW.KDLH.FF.W.0007.170722T0037Z-170722T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
737 PM CDT FRI JUL 21 2017
The National Weather Service in Duluth MN has issued a
* Flash Flood Warning for...
Southeastern St. Louis County in northeastern Minnesota...
Northeastern Carlton County in northeastern Minnesota...
* Until 130 AM CDT
* At 735 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen, with another round of thunderstorms due to move
into the area within the hour. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Duluth, Cloquet, Hermantown, Proctor, Scanlon, Saginaw, Pike Lake
Near Duluth, Knife River, French River, Grand Lake, Fredenberg,
Mahnomen, Cody, Palmers, Fish Lake, Spirit Valley, Central
Hillside, Lakeside-lester Park, Esko, and Piedmont Heights.
Additional rainfall amounts of 1 to 2 inches in a short period of
time are possible in the warned area.
LAT...LON 4665 9255 4680 9258 4698 9242 4696 9179
4696 9176 4681 9197 4678 9203 4677 9202
4676 9204
$$
LE1 follow-up statement
909
WGUS73 KDLH 220246
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
946 PM CDT FRI JUL 21 2017
MNC017-137-220256-
/O.CAN.KDLH.FF.W.0007.000000T0000Z-170722T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Louis MN-Carlton MN-
946 PM CDT FRI JUL 21 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ST. LOUIS AND
NORTHEASTERN CARLTON COUNTIES IS CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 4665 9255 4680 9258 4698 9242 4696 9179
4696 9176 4681 9197 4678 9203 4677 9202
4676 9204
$$
MeldeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 7:15 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 21, 7:15 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Duluth MN 715 PM CDT Fri Jul 21 2017 .UPDATE... Issued at 715 PM CDT Fri Jul 21 2017 Severe thunderstorms were occurring this evening from just north of Duluth west through the Grand Rapids area into the Pine River area. Instability has been steadily increasing across the Northland and the storms have shown little signs of weakening as they move toward a less unstable airmass to the east. The afternoon KINL sounding showed dry air in the lower to mid levels which will enhance the wind threat. Per coordination with SPC, we've added Aitkin, Carlton, and Saint Louis Counties to the watch. The latest HRRR shows the storms continuing for the next few hours but gradually decreasing in intensity as they move further east. && .SHORT TERM...(This evening through Saturday) Issued at 336 PM CDT Fri Jul 21 2017 Storms have formed over northwest Minnesota this afternoon that we have been watching very carefully. A severe thunderstorm watch has been issued, and I will leave it to the reader to refer to the specifics of that watch in the WCN. A plume of 2000J/KG plus most unstable CAPE extends up the Red River valley, overlapping much of western Minnesota and eastern North Dakota and South Dakota. In addition, this area has decent shear, a weak shortwave aloft and is underneath the right entrance region of the upper level jet. We are looking at getting a round of severe storms for the next few hours, mainly affecting the far western areas of the CWA along the high cape gradient. After that have poor confidence in additional storms, though several models bring a second round of convection through the southwestern half of the forecast area after midnight tonight. Attention then turns to Saturday, when the tight upper low/vort max currently over the Saskatchewan/Manitoba border drops southeast cross the forecast area during the afternoon and early evening. Expect that depending on the overnight convection we will have an additional round of showers and thunderstorms move across the area during the afternoon and early evening. Depending on the amount of CAPE we can develop severe weather is a real threat, but we will have to watch what happens overnight tonight to determine the daytime threat for tomorrow. .LONG TERM...(Saturday night through Friday) Issued at 336 PM CDT Fri Jul 21 2017 The extended forecast period features a couple of chances of showers and thunderstorms over the Northland, with temperatures forecast to remain around seasonal averages. Saturday night begins with continuing chances of showers and storms from Saturday afternoon as a compact mid-level shortwave dives across our north and eastern areas of the CWA Saturday night. There should be some good forcing associated with this shortwave as there is a large lobe of positive vorticity advection, along with higher 850-300 mb omega, per the Thaler QG analysis. The Storm Prediction Center currently has the entire Northland in a Slight Risk of severe weather for the Day 2 convective outlook. The magnitude of instability from 00z Sunday between the synoptic models differs somewhat, with values ranging between 300 up to 2000 J/kg between the GFS/NAM/ECMWF/CMC models. The expectation is that any strong to severe convection on-going at 00z Sunday will dissipate as the sun sets, decreasing instability rapidly. There could be some damaging winds and large hail possible, if some strong convection continues into this period. As the shortwave departs, there may be some lingering showers Sunday morning as the region remains under the cyclonic flow of the mid-level wave. Non-zero MUCAPE could provide enough instability for a rumble of thunder, but no severe weather expected at this time. By Sunday afternoon, drier conditions will return to the Northland, as sfc high pressure builds. Skies look to clear out overnight Sunday into Monday morning, so there could be some patchy fog, especially over areas that receive rainfall Sunday. Winds look to be light as well, especially over the Minnesota Arrowhead and along Lake Superior. Dry conditions will continue through the day Monday before another area of low pressure develops over northern Manitoba and northwest Ontario Canada, bringing a cold front boundary through the Northland. The GFS/ECMWF/CMC models are showing some decent agreement with the areal coverage and timing of precipitation, so confidence is fairly high this precipitation will move through Tuesday morning and afternoon. Temperatures will be around seasonal averages, with highs in the 70s across the Northland. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 715 PM CDT Fri Jul 21 2017 Strong to severe storms were occurring across portions of the Northland this evening and they will continue to move east. IFR or LIFR conditions will occur in and near the storms along with strong winds and hail. Outside of the storms, expect mainly VFR conditions this evening but IFR or MVFR ceilings will expand later tonight into Saturday morning before lifting to VFR. Additional showers/storms will be possible through the night and again Saturday as a frontal boundary and upper level trough impact the area. Updates to the chance for storms will be needed as we progress through the period. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 73 57 70 / 50 40 40 20 INL 60 77 56 74 / 40 60 40 20 BRD 65 83 60 75 / 50 10 10 10 HYR 63 80 58 71 / 20 40 30 20 ASX 58 74 56 67 / 10 30 30 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037. LS...None. && UPDATE...Melde SHORT TERM...LE LONG TERM...JTS AVIATION...Melde
Hazardous weather outlook, Jul 21, 4:03 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 403 PM CDT Fri Jul 21 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221315- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 403 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a low to medium chance of severe thunderstorms across the Northland this afternoon and evening, especially over the Brainerd Lakes region. Large hail and damaging winds will be the main threats, with a tornado possible. The highest risk of severe weather is west of a Shepard to Chamberlain line, with a lower risk west of a Pelland to Markham to Hertel line. In addition to the potential for severe thunderstorms, there is a high risk of rip currents along the beaches of Duluth and Superior. See the latest Surfzone Forecast and Beach Hazards Statement for detailed information regarding the high risk for rip currents on Minnesota and Wisconsin point. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe thunderstorms are again possible on Saturday and Saturday evening, with large hail and damaging winds possible. There is a chance of thunderstorms Tuesday and Tuesday evening. Some of those storms may be strong to severe. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters will likely be needed this afternoon into tonight. LSZ121-140>148-221315- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 403 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms this afternoon through tonight. Some of the storms may be strong to severe with brief gusty winds, large hail, and frequent cloud-to-water lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible once again Saturday afternoon and evening. Another round of thunderstorms is forecast Tuesday and Tuesday evening. JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 21, 7:25 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
725 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 3 W SCHLEY 47.37N 94.48W
07/21/2017 M58 MPH CASS MN MESONET
MNDOT SITE MN061.
&&
WLLocal storm report, Jul 21, 7:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
728 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG CASS LAKE 47.40N 94.54W
07/21/2017 CASS MN TRAINED SPOTTER
SEVERAL TREES DOWNED IN CASS LAKE...SOME TREES UPROOTED.
LARGEST TREES ARE 18 INCHES IN DIAMETER. TIME ESTIMATED
FROM RADAR.
&&
WLLocal storm report, Jul 21, 7:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
730 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND DMG 3 SW FREDENBERG 46.94N 92.26W
07/21/2017 ST. LOUIS MN AMATEUR RADIO
20 INCH DIAMETER TREE SNAPPED AT GROUND
LEVEL WHILE A 16 INCH DIAMETER SNAPPED AND
LANDED ON RESIDENT'S ROOF. NO REPORTED
INJURIES.
&&
WMSpecial weather statement, Jul 21, 7:30 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
730 PM CDT FRI JUL 21 2017
MNZ033-034-036-220115-
Crow Wing-South Cass-South Aitkin-
730 PM CDT FRI JUL 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN AITKIN...
SOUTH CENTRAL CASS AND SOUTHERN CROW WING COUNTIES...
At 729 PM CDT, a line of strong thunderstorms was near Merrifield, or
7 miles northeast of Brainerd, moving southeast at 30 mph.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Crosby around 735 PM CDT.
Deerwood around 740 PM CDT.
Upper South Long Lake and South Long Lake around 750 PM CDT.
Garrison around 805 PM CDT.
Other locations impacted by these storms include Sylvan, Legionville,
Wolford, Cedar Lake, North Long Lake, Camp Lake, Riverton, Crow Wing
State Park, Cuyuna Country State Park, and Trommald.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4658 9383 4625 9358 4624 9381 4616 9381
4616 9437 4618 9437 4621 9439 4623 9439
4627 9434 4629 9435 4633 9443 4633 9446
4630 9453 4631 9457 4642 9461
TIME...MOT...LOC 0029Z 320DEG 26KT 4644 9411
JTSLocal storm report, Jul 21, 7:31 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
731 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 8 NE RICE LAKE 46.99N 92.02W
07/21/2017 M41 MPH ST. LOUIS MN AMATEUR RADIO
&&
WMLocal storm report, Jul 21, 7:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
733 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HEAVY RAIN 5 NE RICE LAKE 46.95N 92.04W
07/21/2017 M0.50 INCH ST. LOUIS MN AMATEUR RADIO
THE DURATION OF THE HEAVY RAIN EVENT WAS 8
MINUTES.
&&
WMThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:09 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Crow Wing | 51 min |
| Jul 21, 7:14 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Itasca, Saint Louis | 46 min |
| Jul 21, 7:30 PM CDT | Special Weather Statement | DLH | Crow Wing | 45 min |
| Jul 21, 7:49 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 41 min |
| Jul 21, 7:52 PM CDT | Special Marine Warning | DLH | 53 min | |
| Jul 21, 7:59 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 46 min |
| Jul 21, 8:29 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 33 min |
| Jul 21, 8:45 PM CDT | Special Weather Statement | DLH | Carlton | 30 min |
| Jul 21, 8:46 PM CDT | Special Marine Warning | DLH | 59 min | |
| Jul 22, 4:29 AM CDT | Special Weather Statement | DLH | Crow Wing | 46 min |
| Jul 22, 5:22 AM CDT | Special Weather Statement | DLH | Crow Wing | 38 min |
| Jul 22, 12:58 PM CDT | Special Weather Statement | DLH | 32 min | |
| Jul 22, 1:35 PM CDT | Special Weather Statement | DLH | 25 min | |
| Jul 22, 3:26 PM CDT | Special Weather Statement | DLH | Lake | 34 min |
| Jul 22, 3:40 PM CDT | Special Weather Statement | DLH | 35 min | |
| Jul 22, 4:03 PM CDT | Special Weather Statement | DLH | 12 min | |
| Jul 22, 4:17 PM CDT | Special Weather Statement | DLH | 13 min | |
| Jul 22, 4:19 PM CDT | Special Weather Statement | DLH | Cook | 26 min |
| Jul 22, 4:33 PM CDT | Special Weather Statement | DLH | 27 min | |
| Jul 22, 4:40 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 35 min |
| Jul 22, 4:58 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 17 min |
| Jul 22, 5:25 PM CDT | Special Weather Statement | DLH | Lake | 20 min |
| Jul 22, 6:29 PM CDT | Special Weather Statement | DLH | Lake | 16 min |
Nearby
Flash Flood Warnings in Minnesota, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.